Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 159, NWS Midland/Odessa, TX

June 18, 2014Andrews County, Martin County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 18, 2014, 6:48 PM CDT for Andrews County, Martin County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2014, 6:48 PM CDT (23:48 UTC)
Expired
Jun 18, 2014, 7:45 PM CDT
In force
57 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Andrews County, TX, Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 42 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
644 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

797 
WUUS54 KMAF 182348
SVRMAF
TXC003-317-190045-
/O.NEW.KMAF.SV.W.0159.140618T2348Z-140619T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
648 PM CDT WED JUN 18 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MARTIN COUNTY IN WEST TEXAS...
  EASTERN ANDREWS COUNTY IN WEST TEXAS...

* UNTIL 745 PM CDT

* AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 18
  MILES SOUTHWEST OF TARZAN...OR 16 MILES NORTHWEST OF MIDLAND...
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  TARZAN...
  GRADY...
  COURTNEY...

LAT...LON 3245 10186 3210 10190 3209 10234 3245 10238
TIME...MOT...LOC 2347Z 272DEG 20KT 3220 10222

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:24 PM CDT, 24 minutes earlier.

Area forecast discussion, Jun 18, 6:24 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
624 PM CDT Wed Jun 18 2014

.UPDATE...

Update to increase PoPs after 19/00Z.

&&

.DISCUSSION...

Convection is ongoing across the forecast area this evening.  A
few stronger storms have occurred, but for the most part a lack of
shear appears to be keeping most storms on the weak side.  Water
vapor imagery indicates some enhancement over New Mexico ahead of a
shortwave trough there, so think we could see thunderstorms last
for the next several hours, if not a little longer tonight. Will
send an update to increase PoPs over much of the area for tonight.
Since severe storms should be the exception, and not the rule,
will keep the mention in the Hazardous Weather Outlook.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 69  89  67  88  /  30  20  10  10
BIG SPRING TX              72  90  70  89  /  30  20  10  20
CARLSBAD NM                68  96  67  92  /  20  30  20  10
DRYDEN TX                  75  92  73  90  /  10  20  10  30
FORT STOCKTON TX           70  88  68  87  /  30  30  10  20
GUADALUPE PASS TX          69  88  65  83  /  20  30  20  20
HOBBS NM                   65  91  64  89  /  30  30  20  10
MARFA TX                   61  84  59  81  /  30  40  10  30
MIDLAND INTL AIRPORT TX    71  89  69  88  /  30  20  10  10
ODESSA TX                  71  89  67  88  /  30  20  10  10
WINK TX                    73  95  69  92  /  30  30  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99/99
Hazardous weather outlook, Jun 18, 6:16 PM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
616 PM CDT WED JUN 18 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-192330-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
616 PM CDT WED JUN 18 2014 /516 PM MDT WED JUN 18 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THE
BEST CHANCE OF THUNDERSTORMS WILL STRETCH FROM THE NORTHWEST
PERMIAN BASIN SOUTH TO THE DAVIS MOUNTAINS AND MARFA PLATEAU. SOME OF
THE STORMS COULD BECOME SEVERE THIS EVENING WITH DAMAGING WINDS
THE GREATER SEVERE WEATHER THREAT. IN ADDITION THE STRONGER STORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WITH LOCALIZED
FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED AGAIN THURSDAY AND THURSDAY EVENING
ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS. THE BEST CHANCE OF
THUNDERSTORMS IS EXPECTED TO STRETCH FROM THE SOUTHEAST NEW MEXICO
PLAINS SOUTH INTO THE WESTERN PERMIAN BASIN TO THE DAVIS MOUNTAINS.
A FEW STORMS COULD BECOME STRONG TO POSSIBLY SEVERE WITH LARGE HAIL
AND STRONG WINDS POSSIBLE. IN ADDITION LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE IN THE STRONGER STORMS.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SUNDAY ACROSS
PORTIONS OF SOUTHEAST NEW MEXICO AND WEST TEXAS. THE BEST CHANCE
WILL BE ACROSS AREAS MAINLY SOUTH OF THE PECOS RIVER IN WEST
TEXAS. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY
WINDS...HAIL...BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 18, 5:31 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
531 PM CDT WED JUN 18 2014

TXZ051-182300-
MARTIN-
531 PM CDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EASTERN MARTIN COUNTY UNTIL 600 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 3 MILES SOUTH OF
GRADY OR 3 MILES SOUTHEAST OF TARZAN AT 531 PM CDT...MOVING EAST AT
15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL...BRIEF VERY HEAVY RAIN... AND DEADLY LIGHTNING
ARE POSSIBLE.

&&

LAT...LON 3250 10171 3216 10170 3214 10199 3251 10203
TIME...MOT...LOC 2231Z 251DEG 15KT 3227 10191
Special weather statement, Jun 18, 5:57 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
557 PM CDT WED JUN 18 2014

TXZ075-190000-
PECOS-
557 PM CDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS COUNTY UNTIL 700 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 17 MILES WEST OF BAKERSFIELD AT 557
PM CDT...MOVING SOUTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO NICKEL SIZE HAIL AND GUSTY WINDS OVER 50 MPH...
DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SEEK SAFE SHELTER NOW.

&&

LAT...LON 3090 10230 3069 10228 3064 10268 3079 10280
      3094 10268
TIME...MOT...LOC 2257Z 318DEG 12KT 3090 10256
Local storm report, Jun 18, 6:09 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
609 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             6 SSE LENORAH           32.23N 101.84W
06/18/2014  E0.88 INCH       MARTIN             TX   PUBLIC

&&

AKL
Special weather statement, Jun 18, 6:23 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
623 PM CDT WED JUN 18 2014

TXZ074-075-081-190015-
PECOS-DAVIS/APACHE MOUNTAINS AREA-BIG BEND AREA-
623 PM CDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTH CENTRAL BREWSTER AND SOUTH CENTRAL PECOS COUNTIES
UNTIL 715 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 7 MILES NORTH OF ALTUDA AT
623 PM CDT...MOVING EAST AT 15 MPH.  GUSTY WINDS AND SMALL HAIL ARE
POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3067 10296 3036 10284 3025 10350 3052 10355
TIME...MOT...LOC 2323Z 257DEG 14KT 3041 10340
Special weather statement, Jun 18, 6:33 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
633 PM CDT WED JUN 18 2014

TXZ062-063-190000-
GLASSCOCK-MIDLAND-
633 PM CDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHEASTERN MIDLAND AND NORTHWESTERN GLASSCOCK
COUNTIES UNTIL 700 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 6 MILES
NORTHEAST OF GREENWOOD AT 632 PM CDT...MOVING SOUTHEAST AT 15 MPH.

THIS STORM WILL IMPACT GREENWOOD AND INTERSTATE 20 EAST OF MIDLAND
IN MIDLAND COUNTY. BLOWING DUST WILL REDUCE THE VISIBILITY TO LESS
THAN A HALF A MILE AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3208 10154 3195 10157 3193 10211 3208 10210
TIME...MOT...LOC 2332Z 270DEG 36KT 3209 10177
Special weather statement, Jun 18, 6:38 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
638 PM CDT WED JUN 18 2014

TXZ050-051-190045-
MARTIN-ANDREWS-
638 PM CDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN ANDREWS AND WESTERN MARTIN COUNTIES UNTIL 745 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME SOUTHEASTERN ANDREWS
COUNTY AT 638 PM CDT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO NICKEL SIZE HAIL AND GUSTY WINDS TO 50 MPH...DEADLY
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3243 10201 3209 10200 3209 10242 3229 10241
TIME...MOT...LOC 2338Z 227DEG 12KT 3219 10223

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:11 PM CDTSpecial Weather StatementMAFAndrews, Gaines64 min
Jun 17, 7:19 PM CDTSevere Thunderstorm WarningMAFGaines56 min
Jun 17, 7:27 PM CDTAreal Flood AdvisoryMAFWard, Winkler3 hr
Jun 17, 7:31 PM CDTSpecial Weather StatementMAF44 min
Jun 17, 7:43 PM CDTSevere Thunderstorm WarningMAFAndrews, Winkler62 min
Jun 17, 8:00 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines60 min
Jun 17, 8:21 PM CDTAreal Flood AdvisoryMAFGaines3 hr
Jun 17, 8:26 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines64 min
Jun 17, 9:00 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines60 min
Jun 17, 9:14 PM CDTAreal Flood AdvisoryMAFAndrews3 hr
Jun 17, 9:22 PM CDTSpecial Weather StatementMAFGaines38 min
Jun 17, 9:40 PM CDTFlash Flood WarningMAFAndrews, Gaines3 hr
Jun 17, 9:56 PM CDTSpecial Weather StatementMAFDawson64 min
Jun 17, 10:08 PM CDTAreal Flood AdvisoryMAFAndrews3 hr
Jun 17, 10:54 PM CDTAreal Flood AdvisoryMAFBorden, Dawson3 hr
Jun 17, 10:58 PM CDTSpecial Weather StatementMAFBorden62 min
Jun 18, 3:02 PM CDTSpecial Weather StatementMAFMartin28 min
Jun 18, 3:34 PM CDTSpecial Weather StatementMAFTerrell41 min
Jun 18, 3:56 PM CDTSpecial Weather StatementMAFTerrell49 min
Jun 18, 4:13 PM CDTSpecial Weather StatementMAFPecos47 min
Jun 18, 4:14 PM CDTSpecial Weather StatementMAFPecos31 min
Jun 18, 4:50 PM CDTSpecial Weather StatementMAFPecos40 min
Jun 18, 4:52 PM CDTSpecial Weather StatementMAF38 min
Jun 18, 4:58 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
Jun 18, 5:00 PM CDTSpecial Weather StatementMAFMartin30 min
Jun 18, 5:29 PM CDTSpecial Weather StatementMAFCrane46 min
Jun 18, 5:31 PM CDTSpecial Weather StatementMAFMartin29 min
Jun 18, 5:38 PM CDTAreal Flood AdvisoryMAFCrane, Pecos3 hr
Jun 18, 5:49 PM CDTSevere Thunderstorm WarningMAFHoward, Martin56 min
Jun 18, 5:57 PM CDTSpecial Weather StatementMAFPecos63 min
Jun 18, 6:00 PM CDTAreal Flood AdvisoryMAFMartin3 hr
Jun 18, 6:23 PM CDTSpecial Weather StatementMAF52 min
Jun 18, 6:33 PM CDTSpecial Weather StatementMAFMidland27 min
Jun 18, 6:38 PM CDTSpecial Weather StatementMAFMartin67 min
Jun 18, 6:45 PM CDTSevere Thunderstorm WarningMAFEctor, Winkler60 min
Jun 18, 6:57 PM CDTSpecial Weather StatementMAFWard48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.